Quiz 6: Medication Errors and Risk Reduction

Nursing

Nurse responding to mother's concern on fear of medication error Medication Error: A medication error is defined as the inappropriate (excess) administration of a particular medicine to patient which might harm a patient instead of improving health status normally. The medication is most probably given by health care professionals and patients and their attendants. Parents chance of doing medication errors: Administration of medications by parents especially mothers administering medicines to their children might lead to excess medication such as administering the liquid syrups in high dose then the ordered dose by physician. Parents self medication to their children as antipyretics and antibiotics and other medications when children fall sick at home can be of their own dosage of medicines as it is not prescribed by physician. The parents or mothers try to give medicine and dosage excessively to children as they might be not aware of the exact dosage or medicine to children. Nurse health educating mother to reduce fear of medication error on asthmatic children: • Medication errors are considered to be most prevalent in the clinical setting and at domestic settings depending upon the knowledge of the health care professionals on medications. • The nurse, physician and pharmacist are most involved professionals in avoid or committing medication errors. • Health care at home is mostly confined to parents in taking care of children. It is hard for parents to follow the dosages and timings of medication for their asthmatic children. • The children need to take regular inhalations such as nebulisation to ease their asthmatic conditions. • Sometimes mother might forget giving timely medication which increase the risk in inhaling which might lead to dyspnoea. • The children with asthma need a special care by mothers at home. • The nurse advice the mother to provide medicine accurately to children in required dose in regular timings to prevent harm and avoid over dosage. • The bronchodilators and anti inflammatory drugs are given appropriately. • Nurses provide counselling about medication errors and their adverse affects. • The mother or parents need to be familiar with the right medicine, dose and route of medication. Te parents should follow the prescription which is ordered by physician.

Describing the similarities and differences between a synergistic and an additive effect and their contribution to a medication error Medication errors occur mostly due to the failing of medication administering rights which might cause various chemical changes of medication physiologically in the body and result in damaging organs or causing side effects and finally may lead to death of the patient. The chemicals in medicine react with other chemicals in natural setting and might increase the toxic effect to the body further increases harm. Additive effects: Additive effects are concerned with the sum of the effects of various chemicals of medicines which are involved in the particular reaction. The reaction occurs when it involves with similar structure of chemicals of medicine which work together as team. The additive effect depends upon how much it is exposed to the similar chemicals of medication individually. Example of medication of additive effect is aspirin and acetaminophen similar medication it is an ingredient in drug such as Tylenol which gives total effect on pain killing drug to the body. Synergistic effects: It is defined as the sum of the effects is more compared to each chemical individually. This process leads to the creation of dangerous situations. The chemical in the medicines work individually on the body physiologically. Pairing of two strong chemicals work together and combine to overwhelming. Example like the intake of alcohol and pain killers taken both at a time may be considered as the burden to liver to synthesize and further leads to liver failure. The medication errors occur mostly by administering the medicines by health care professionals. This might cause so many changes physiologically in the body and may lead to the harm to organs and may lead to serious illness and firthur lead to death of the patient.

Ultimately, responsible for medication error is: The Ross is responsible for the mistake of not revealing his irregular heartbeat: The Ross was suffering from slight irregular heartbeat which he knew in previous physical examination. But he did not inform nurse he got admitted into hospital. Ross never took irregular heartbeat too serious and avoided it to reveal. Ross underwent surgery after which the nurse identified for a series of cardiac irregularities on the monitor. As the Ross, the patient didn't reveal of his irregular heartbeats it became a serious concern to his health condition after surgery. The nurse noticed it and approached physician. The physician or healthcare provider ordered new medication for to reduce cardiac irregularities and correct the problem. Irregular heartbeat is a serious concern as it is associated with the heart a vital organ, the health care professional need to care the patient with importance and priority. Irregular heartbeat symptom should not be delayed for treatment. The nurse is the first person for the medication error and second person for ignoring the concern for the irregular heartbeat as Ross ignored his irregular heartbeat a symptom which was a serious concern, the nurse also ignored. Even after the physician prescribed the medication to correct the irregular heartbeat of the patient after surgery the nurse did a medication error. The nurse in a hurry in giving treatment, the nurse did not read the prescribed orders by physician in a proper way and administered the medicine intravenously directly without diluting the medicine. The nurse did not look for the directions on the bottle and nurse did not check for the route of medicine to be administered. The nurse was not familiar with the medication usual dosage or the precautions need to be maintained while administering the medicine. The Ross was been administered medicine without dilution which is considered to be 100 times more than the actual dosage as a result Ross developed seizures which use to last for 5 minutes. The respiratory distress is seen after seizure attack. Even after giving resuscitation also it did not yield any success.

Related Quizzes